Alert archive / New Mexico / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Albuquerque, NM

January 8, 202112 counties in New Mexico

NWS Albuquerque, NM issued this winter storm watch at Jan 8, 2021, 2:11 AM MST for 12 counties in New Mexico. It took effect at Jan 9, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 8, 2021, 2:11 AM MST (09:11 UTC)
In effect from
Jan 9, 2021, 5:00 PM MST
Expired
Jan 9, 2021, 3:53 AM MST
In force
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Curry County, NM, De Baca County, NM, Guadalupe County, NM, Mora County, NM, Quay County, NM, Rio Arriba County, NM, Roosevelt County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Union County, NM

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3318 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WWUS45 KABQ 080911
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
211 AM MST Fri Jan 8 2021

...POTENT WINTER STORM BRINGS SIGNIFICANT SNOW ACCUMULATIONS TO
NORTHERN MOUNTAINS AND EASTERN PLAINS SATURDAY NIGHT THROUGH
SUNDAY MORNING...

.Significant snowfall accumulations of 6 to 12 inches over the
Sangre de Cristo Mountains, with 3 to 6 inches and locally as 
high as 6 to 9 inches over portions of the eastern plains is 
expected. Snowfall will first begin to reach the northern 
mountains late Saturday, expanding over the eastern plains 
Saturday night into Sunday morning, before finally exiting into 
Texas by midday Sunday. Travel impacts from snowpacked roads and 
lowered visibility are likely through mountain passes and the 
interstate and highway corridors east of the central mountain 
chain to the Texas border.

NMZ213>215-227>229-232>237-082200-
/O.NEW.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-
Eastern San Miguel County-Guadalupe County-Quay County-
Curry County-Roosevelt County-De Baca County-
211 AM MST Fri Jan 8 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 7
  inches possible, except 6 to 12 inches over the Sangre de Cristo
  Mountains. Locally higher amounts of 6 to 9 inches possible over
  portions of east-central New Mexico.

* WHERE...Sangre de Cristo Mountains, Johnson and Bartlett Mesas 
  Including Raton Pass, Far Northeast Highlands, Northeast 
  Highlands, Eastern San Miguel County, Guadalupe County, Quay 
  County, Curry County, Roosevelt County, and De Baca County.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
3 follow-up statements
564 
WWUS45 KABQ 082149
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
249 PM MST Fri Jan 8 2021

...POTENT WINTER STORM BRINGS SIGNIFICANT SNOW ACCUMULATIONS TO
NORTHERN MOUNTAINS AND EASTERN PLAINS SATURDAY AFTERNOON THROUGH 
SUNDAY MORNING...

.Significant snowfall accumulations of 6 to 12 inches over the
Sangre de Cristo Mountains with 3 to 6 inches and locally as high
as 6 to 9 inches over portions of the eastern plains is expected.
Snowfall will first begin to reach the northern mountains 
Saturday afternoon and will then expand over the eastern plains 
Saturday night into Sunday morning. The system finally exits into 
Texas by midday Sunday. Travel impacts from snowpacked roads and 
lowered visibility are likely through mountain passes and the 
interstate and highway corridors east of the central mountain 
chain to the Texas border.

NMZ214-215-227>229-090600-
/O.UPG.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/
/O.NEW.KABQ.WS.W.0001.210109T2100Z-210110T1800Z/
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-
249 PM MST Fri Jan 8 2021

...WINTER STORM WARNING IN EFFECT FROM 2 PM SATURDAY TO 11 AM MST
SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 8 to 12 
  inches.

* WHERE...Southern Sangre de Cristo Mountains, East Slopes 
  Sangre de Cristo Mountains, Johnson and Bartlett Mesas 
  Including Raton Pass, Far Northeast Highlands and Northeast 
  Highlands.

* WHEN...From 2 PM Saturday to 11 AM MST Sunday.

* IMPACTS...Travel could be very difficult especially along
  Interstate 25 from Las Vegas to Raton.

* ADDITIONAL DETAILS...The greatest snow accumulations are likely
  along east facing slopes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ213-090600-
/O.UPG.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/
/O.NEW.KABQ.WW.Y.0001.210109T2100Z-210110T1800Z/
Northern Sangre de Cristo Mountains-
249 PM MST Fri Jan 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 11 AM
MST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 
  inches.

* WHERE...Northern Sangre de Cristo Mountains.

* WHEN...From 2 PM Saturday to 11 AM MST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ232>234-090600-
/O.UPG.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/
/O.NEW.KABQ.WW.Y.0001.210110T0000Z-210110T2100Z/
Eastern San Miguel County-Guadalupe County-Quay County-
249 PM MST Fri Jan 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM SATURDAY TO 2 PM
MST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 6 inches
  with locally higher amounts of 8 to 10 inches.

* WHERE...Eastern San Miguel County, Guadalupe County and Quay 
  County.

* WHEN...From 5 PM Saturday to 2 PM MST Sunday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ223-230-231-090600-
/O.NEW.KABQ.WW.Y.0001.210110T0000Z-210110T2100Z/
Central Highlands-Union County-Harding County-
249 PM MST Fri Jan 8 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM SATURDAY TO 2 PM
MST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Central Highlands, Union County and Harding County.

* WHEN...From 5 PM Saturday to 2 PM MST Sunday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ235>237-090600-
/O.CON.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/
Curry County-Roosevelt County-De Baca County-
249 PM MST Fri Jan 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 7
  inches possible. 

* WHERE...Curry County, Roosevelt County, and De Baca County.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
712 
WWUS45 KABQ 090548
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
1048 PM MST Fri Jan 8 2021

...POTENT WINTER STORM BRINGS SIGNIFICANT SNOW ACCUMULATIONS TO
NORTHERN MOUNTAINS AND EASTERN PLAINS SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

.A stout winter storm will approach New Mexico late Saturday,
bringing moderate to heavy snowfall to much of the eastern half of
the state through early Sunday. Snowfall amounts of 6 to 12 inches
will be common in the southern Sangre de Cristo mountains near 
Santa Fe, Glorieta, and Tres Ritos. Farther east and southeast 
much of the plains is expected to receive 4 to 6 inches with 
lesser amounts in the central mountains, central highlands and the
south central mountains within Lincoln county. Snow-packed roads,
low visibility, and significant travel impacts are expected from 
late Saturday afternoon through Sunday morning across much of 
eastern New Mexico.

NMZ214-215-227>229-091300-
/O.CON.KABQ.WS.W.0001.210109T2100Z-210110T1800Z/
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-
1048 PM MST Fri Jan 8 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 PM SATURDAY TO
11 AM MST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 12
  inches with locally higher amounts above 10,000 feet in the
  southern Sangre de Cristos.

* WHERE...Johnson and Bartlett Mesas Including Raton Pass, 
  Northeast Highlands, Far Northeast Highlands, Southern Sangre 
  de Cristo Mountains and East Slopes Sangre de Cristo Mountains.

* WHEN...From 2 PM Saturday to 11 AM MST Sunday.

* IMPACTS...Travel could be very difficult due to snow-packed
  roads and low visibility. Travel will be especially difficult on
  Interstate 25 from Glorieta northward to the Colorado border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ213-091300-
/O.CON.KABQ.WW.Y.0001.210109T2100Z-210110T1800Z/
Northern Sangre de Cristo Mountains-
1048 PM MST Fri Jan 8 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM SATURDAY
TO 11 AM MST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches.

* WHERE...Northern Sangre de Cristo Mountains.

* WHEN...From 2 PM Saturday to 11 AM MST Sunday.

* IMPACTS...Plan on slick road conditions and periods of low
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ223-230>234-091300-
/O.CON.KABQ.WW.Y.0001.210110T0000Z-210110T2100Z/
Central Highlands-Union County-Harding County-
Eastern San Miguel County-Guadalupe County-Quay County-
1048 PM MST Fri Jan 8 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 5 PM SATURDAY
TO 2 PM MST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches with a few locally higher amounts.

* WHERE...Central Highlands, Quay County, Union County, Harding 
  County, Eastern San Miguel County and Guadalupe County.

* WHEN...From 5 PM Saturday to 2 PM MST Sunday.

* IMPACTS...Travel could be difficult due to snow packed roads 
  and periods of low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ235>237-091300-
/O.CON.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/
Curry County-Roosevelt County-De Baca County-
1048 PM MST Fri Jan 8 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 
  inches possible.

* WHERE...Curry County, Roosevelt County and De Baca County.

* WHEN...From Saturday afternoon through Sunday afternoon.

* IMPACTS...Travel could be very difficult due to snow-packed
  roads and periods of low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
397 
WWUS45 KABQ 091053
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
353 AM MST Sat Jan 9 2021

...STRONG WINTER STORM TO IMPACT MUCH OF NORTHERN, CENTRAL, AND 
EAST CENTRAL NEW MEXICO LATE TODAY INTO EARLY SUNDAY... 

.A stout winter storm will approach New Mexico later today, 
bringing moderate to heavy snowfall to parts of the state through
early Sunday. Areas along and east of the central mountain chain
will be favored for moderate to heavy snow that will lead to 
snow-packed roads, low visibility, and significant travel impacts
late this afternoon through Sunday morning. 

NMZ223-233-091830-
/O.UPG.KABQ.WW.Y.0001.210110T0000Z-210110T2100Z/
/O.EXB.KABQ.WS.W.0001.210110T0000Z-210110T1800Z/
Central Highlands-Guadalupe County-
353 AM MST Sat Jan 9 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 
  inches.

* WHERE...Central Highlands and Guadalupe County.

* WHEN...From 5 PM this afternoon to 11 AM MST Sunday.

* IMPACTS...Travel could be very difficult due to snow-packed
  roads and low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ235>237-091830-
/O.UPG.KABQ.WS.A.0001.210110T0000Z-210111T0000Z/
/O.EXB.KABQ.WS.W.0001.210110T0000Z-210110T1800Z/
Curry County-Roosevelt County-De Baca County-
353 AM MST Sat Jan 9 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Curry County, Roosevelt County and De Baca County.

* WHEN...From 5 PM this afternoon to 11 AM MST Sunday.

* IMPACTS...Travel could be very difficult due to snow-packed
  roads and low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ239-091830-
/O.EXB.KABQ.WS.W.0001.210110T0000Z-210110T1800Z/
Eastern Lincoln County-
353 AM MST Sat Jan 9 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 7
  inches with locally higher amounts possible toward Corona.

* WHERE...Eastern Lincoln County.

* WHEN...From 5 PM this afternoon to 11 AM MST Sunday.

* IMPACTS...Travel could be very difficult due to snow-packed 
  roads and low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ214-215-227>229-091830-
/O.CON.KABQ.WS.W.0001.210109T2100Z-210110T1800Z/
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-
353 AM MST Sat Jan 9 2021

...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 11 AM MST SUNDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 10
  inches with locally higher amounts above 10,000 feet.

* WHERE...Northeast Highlands, Far Northeast Highlands, Johnson 
  and Bartlett Mesas Including Raton Pass, Southern Sangre de 
  Cristo Mountains and East Slopes Sangre de Cristo Mountains.

* WHEN...From 2 PM this afternoon to 11 AM MST Sunday.

* IMPACTS...Travel could be very difficult due to snow-packed
  roads and low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ221-222-224-226-238-240-091830-
/O.EXB.KABQ.WW.Y.0001.210110T0000Z-210110T1800Z/
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
South Central Highlands-South Central Mountains-
Chaves County Plains-Southwest Chaves County-
353 AM MST Sat Jan 9 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches
  with locally higher amounts of 4 to 7 inches possible between
  Gran Quivira and Corona and in the high elevation mountains.

* WHERE...Sandia and Manzano Mountains including Edgewood, 
  Estancia Valley, South Central Highlands, South Central 
  Mountains, Chaves County Plains and Southwest Chaves County.

* WHEN...From 5 PM this afternoon to 11 AM MST Sunday.

* IMPACTS...Travel could be very difficult due to snow-packed
  roads and low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ230>232-234-091830-
/O.EXT.KABQ.WW.Y.0001.210110T0000Z-210110T1800Z/
Union County-Harding County-Eastern San Miguel County-Quay County-
353 AM MST Sat Jan 9 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON
TO 11 AM MST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 6 
  inches.

* WHERE...Quay County, Union County, Harding County and Eastern 
  San Miguel County.

* WHEN...From 5 PM this afternoon to 11 AM MST Sunday.

* IMPACTS...Travel could be very difficult due to snow-packed
  roads and low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ213-091830-
/O.CON.KABQ.WW.Y.0001.210109T2100Z-210110T1800Z/
Northern Sangre de Cristo Mountains-
353 AM MST Sat Jan 9 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 11 AM MST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 5 
  inches.

* WHERE...Northern Sangre de Cristo Mountains.

* WHEN...From 2 PM this afternoon to 11 AM MST Sunday.

* IMPACTS...Plan on slick road conditions and periods of low
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Jan 7, 10:40 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 7, 10:40 PM MST, 3 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1040 PM MST Thu Jan 7 2021

.AVIATION...
06Z TAF CYCLE
Relatively light nw flow aloft with occasional sct-bkn high clouds.
Surface high pressure over the Four Corners and TX panhandle with
inverted trough along the east slopes of the central mt chain.
Moderate nly drainage winds to develop at KSAF aft 08/11Z and
diminish aft 08/18Z. Strengthening low level east to west surface
gradient over ern NM may bring an increase in low level moisture to
locales along the ern NM/TX border 08/11-15Z where potential for
brief MVFR cigs exists. Potential for MVFR cigs increases aft 09/03Z
east of the Pecos Valley.

&&

.PREV DISCUSSION...321 PM MST Thu Jan 7 2021...
...WINTER STORM IMPACTS EXPECTED ACROSS NORTHERN AND EASTERN NEW
MEXICO SATURDAY NIGHT INTO SUNDAY...

.SYNOPSIS...
Today and tomorrow are quite simply the calm before the storm. A
winter storm is on track to move into New Mexico Saturday with winter
storm and travel impacts beginning Saturday night. Impacts are
expected over the Tusas and Sangre de Cristo Mountains starting
Saturday evening with travel impacts increasing overnight as snow
amounts pile up. Snow and travel impacts increase across eastern New
Mexico overnight into Sunday morning as the storm system moves into
west Texas. If this storm system tracks a little farther south and
slows down its movement, then snow may be possible fore the central
mountain chains. The other impact will be from very strong winds as a
cold front moves across the state with this system. The strongest
winds look to be over the Gila Forest and southern Rio Grande valley
on Saturday afternoon.

&&

.DISCUSSION...
SHORT TERM...(Tonight through Friday Night)...
Tranquil weather conditions are in store through Friday night as dry
northwest flow aloft persists. Water vapor imagery this afternoon
shows an upper-level trough slowly moving eastward over the northern
Rockies as a batches of high clouds track over the state. This
trough will move into the central plains on Friday allowing for a
subtle backing of flow aloft. Regardless, very similar weather
conditions are in store Friday with near normal temperatures, light
winds, additional high clouds.

LONG TERM...(Saturday through Thursday)...
Sitting back and looking through the forecast funnel approach, there
was not a lot of change to the forecast in regards to the winter
storm that should move across New Mexico Saturday and Sunday. At the
synoptic scale, the upper level low is expected to develop from a
piece of vorticity that splits off from an upper low now well off the
coast of the Pacific NW. This system develops a pretty strong
100-120kt NW jet over the Great Basin Friday night and the nose of
this jet reaches western New Mexico Saturday morning with strong
large scale ascent looking at Q-vector divergence. One of the more
challenging aspects of this forest has been the evolution of this
trough. Looking at dprog/dt plots of the GFS and ECMWF, the trends
have been for a slower and slightly deeper system to develop.
Exploring NCEP's cluster analysis of ensemble data suggests growing
consistency in the timing of this trough for a slower evolution more
in line with the ECMWF/ensembles as well as some CMC ensemble
members. It was noted that the operational CMC may be a slight
outlier. The forecast keeps more in line with the ECMWF trends but
noting that the GFS may be catching onto this same solution.

This also means that a cold front pushes through the state Saturday
and Saturday night possibly setting up across the eastern Plains late
Saturday. There could be some pretty strong W/NW winds over the Gila
Saturday afternoon and evening so may need a wind advisory. As the
front pushes east there will be some strong E/SE flow ahead of it
with an upslope component. If the upper low tracks a bit farther
south than currently expected or slows down, then we could see
precip/snow form as far west as the Sandia/Manzano mountains. So will
the Albuquerque metro see any precip/snow? Well it is going to be
close. The reality is that the higher snow amounts will be in the
Jemez/Tusas/Sangre de Cristo mountains and the eastern plains where
there will be stronger forcing.

Speaking of forcing, it looks like there could be two lifting
mechanisms for banded precip development. The first will be along the
cold front from say as far south as the Sacramento Mountains to
eastern Highlands. Timing looks to be in the 06Z to 12Z Sunday time
frame and when precip reaches its peak. This band could produce 2 to
4 inches of snow with some higher amounts. Storm total snowfall
could reach 12 inches in the Sangre de Cristos with 3 to 6 inch
amounts in the eastern plains/Highlands. With any banded features
there could be some bands of 6 to 8 inches across the eastern Plains.
The other lifting mechanism may be a TROWAL like feature that
develops with isentropic lift/warm conveyer belt from west TX into
the eastern Plains. This develops around 12Z Sunday and lasts until
18Z. It could bring snow as far SE to Roswell and largely depends on
how the front pushes south with isentropic lift over that boundary.
Any precip should be out of New Mexico by Sunday afternoon.

The main takeaway is that there will be growing travel impacts due
to snowfall for the northern/eastern parts of New Mexico Saturday
night and Sunday. Some combination of winter storm watches will
probably be issued tomorrow with growing confidence. We need to watch
mesoscale models in the next day or two for any bands of higher
snowfall amounts and where they may set up. We also will need lots of
help for snow reports to monitor this system as both radars at KAMA
and KFDX will be offline. We will look to hopefully compensate with a
mesoscale sector of GOES-16 over the area to provide 1 minute
imagery.

Overpeck

15/39

&&

.FIRE WEATHER...
Tranquil weather conditions remain in the forecast through Friday
with the primary fire weather concern being low ventilation rates due
to light winds and low mixing heights. A pattern change is still
expected this weekend as a potent winter storm impacts northern and
eastern NM. Northwest winds strengthen across the west on Saturday as
a cold front tracks eastward through the state causing temperatures
to sharply drop. Wetting precipitation, most of which will be snow,
will favor the northern mountains first on Saturday. Precipitation
will then expand in coverage into the eastern plains as a backdoor
cold front moves into the area. Areas of snow will likely linger
across the east into early Sunday afternoon. Ventilation rates trend
upward as well on Saturday with good to excellent rates across much
of the west. Temperatures will remain below normal on Sunday, but a
gradual warming trend takes place next week as dry conditions look to
persist for the week. Ventilation rates trend back down to poor
areawide next week.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jan 7, 2:58 AM MST, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
258 AM MST Thu Jan 7 2021

NMZ201>241-081200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
258 AM MST Thu Jan 7 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A potent winter storm system producing widespread significant
snowfall accumulations is looking more and more likely this weekend.
Snow will first arrive to the northern mountains mid to late
Saturday, expanding and shifting to the eastern plains Saturday night
through Sunday morning. Those with weekend plans, should stay up-to-
date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:49 PM MSTWinter Storm WarningABQColfax, Curry, De Baca, Guadalupe, Lincoln, Mora and 7 more44 hr
Jan 8, 2:49 PM MSTWinter Weather AdvisoryABQBernalillo, Chaves, Colfax, Guadalupe, Harding, Lincoln and 9 more44 hr

Nearby

Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.